[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] infusion set blues

> My doctor just suggested that I write to you about my problems 


> "I am about as discouraged as I have ever been since I started the
> pump. Years ago I switched from SofSets to Silhouettes because I
> kept getting infections.  With Silhouettes, I would often get hard,
> red, sore bumps at the site (infection?)
Maybe, maybe not. Your doc would be better able to tell you if you 
have recurrent site infections, you should ask. I would think that 
site infections would have pus, etc.... If the sites are simply red 
and irritated and with a lump that eventually goes away on its own 
and this is "recurrent", a more likely explaination is that your body 
does not like your insulin.... read on below.

>  and unexplained high BGs.
> Also, after unexplained high BGs, upon removing the set, I would
> often find that the cannula was crimped. I switched to QuickSets
> .006 mm and, more often than not, found blood at the site, after
> removing it (due to unexplained highs).  I still have a major bruise

Sounds like you are still penetrating beyond the sub-cu fat layer 
into muscle. Sils are probably a better option, if you find they 
crimp, move them a little left, right, up, down as required and make 
sure they are inserted cross-wise to the underlying muscle tissue. 
this can be difficult in the belly. Might try love handles or upper 

> on my stomach after the last QuickSet 2 weeks ago.  I am now trying
> the bent needle.  Days 1-3 seemed pretty darn good and I thought
> maybe this was the solution, although even on Day 2, there was
> growing pinkness around the site so I changed it, even though the
> blood sugar was ok.  Day 3 readings were practically perfect.  Day 4
> I discovered blood at the site and changed again to be on the safe
> side.  BGs rose all day so I changed again at 7 pm even though the
> site looked fine.  

Continued from above..... see the about page of the web site. You'll 
see that some 6% of Humalog users (bet that's you) have a sensitivity 
to Humalog. Most of them list symptoms similar to you although it 
sounds to me like you have several things going on at the same time. 
i.e. non-ideal choice of site, infusion set too long (sticking 
muscle). Anyway, people insulin sensitivity problems have in the past 
solved this by mixing a small amount of regular or Velosulin with 
their Humalog. 5 parts H, 1 part V. With the introduction of Novolog 
last September, many have simply switched with good results (my 
daughter among them).

This may not be what you are experiencing but the comments above may 
give you a few leads to pursue with your doc and CDE. Sounds like 
they are open minded, perhaps this will help some of their other 
pumpers as well.

BG was 275 at bedtime, I bolused and awoke this
> morning at 61.  It has risen all day and boluses are not effective. 

This is an often reported symptom of Humalog sensitivity.

email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml